Jump to content
Sign in to follow this  
whyOwhy

whyOwhy: Newbie & soon to be Effexor XR - ex (hopefully!)

Recommended Posts

whyOwhy

Hey!  I just wanted to introduce myself as briefly as possible.  I began taking Effexor XR about 11 years ago.  I had been battling major medical issues 5 years before taking anti-depressants.  I didn't have anyone in my family or knew of anyone who took them.  I began with 75 mg of Effexor XR and soon bumped up to 150 mg. 

 

I decided in December '13 to stop taking the medication.  I believed that it wasn't really doing anything for me.  I asked my doctor if he could prescribe me another type of medication and this is where the problems began.  I wasn't given any information about tapering off the medication and quit cold turkey.  I became ill with flu-like symptoms almost immediately.  This went on for several days and ended whenever I figured out that it wasn't the flu.  I couldn't get out of bed, eat, and I had severe nausea.  Within hours of taking the medication my withdrawal symptoms vanished.  I called my doctor and began my research immediately.  My doctor's instructions were to wean myself off of the medication by taking it every other day and then every third day.  I decided to go ahead and take the medication every other day.  A little over 3 weeks ago I went to every third day and my last pill was July 4th.  The withdrawal symptoms didn't start occuring until 4 days after my last dose & I am struggling. 

 

Not quite sure why my doctor chose this method of getting me off this medication because in all my research I haven't seen it as a recommended practice.  Anyway, I just started taking an Omega 3 today and I am hoping to feel better soon!

Share this post


Link to post
dalsaan

Hi whyowhy

 

Sorry to hear you are struggling. I'm not sure why your dr recommended that strategy either, except to say that many do. It's not great because it destabilises your nervous system

 

What are your symptoms now? How have they changed over time? Did you have any symptoms when you were tapering down or just after you stopped completely?

 

We are very happy to provide support, just need a little more info on what's happening for you

 

Dalsaan

Share this post


Link to post
Rhiannon

What dose were you taking every other and then third day?

 

Probably your best bet right now would be to restart a very, very small dose, just a few mg, take it every day and stabilize, then taper down from that. Depending on what dose you were alternating, probably something like 5 mg.

 

We just don't see people do well with that alternating doses thing. The nervous system prefers stability.  I don't know why doctors think it makes sense to subject our CNS to continually fluctuating roller coaster doses of drugs, like that's going to somehow help. I think they just suggest it out of ignorance and laziness. There's no scientific basis for it.

 

You can ride it out for a week or two if you want to see what's going to happen, but my personal thought is that given what I've seen with other people, your safest bet would be to stabilize on a very small dose and then taper slowly off that small dose once you're stable. That is the method that seems to actually work best for people. After 11 years on the meds and an alternating-dose type taper over six months, I think this is your best bet.

Share this post


Link to post
Jemima

I wholeheartedly agree with Rhi.  Effexor withdrawal is nothing to mess with and the misery can be drawn out over years.  If I were you I'd do exactly as Rhi says.  Here's our topic on withdrawing from that specific drug:  Tips on Tapering Effexor

 

Welcome to the forum, whyOwhy. You'll find lots of good information and friendly support here.

Share this post


Link to post

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  
×
×
  • Create New...